GO!

Possible Seizure-Worried

This forum is for dog lovers seeking everyday advice and suggestions on health-related issues. Remember, however, that advice on a public forum simply can't be a substitute for proper medical attention. Only your vet can say assuredly what is best for your dog.

  


Member Since
02/20/2013
 
 
Barked: Wed Feb 20, '13 1:53pm PST 
OK I'm worried about my dog. I have a 1 and a half year old Rhodesian Ridgeback. Other than the past few days, she has been perfectly healthy. On Saturday I noticed her hair sticking up in a little spot on her shoulder and didn't think much about it. Then Monday she started acting weird and was shivering and looking miserable all day. So I started to look her over and I noticed a black spot about the size of a dime in that same spot. I figured it was some kind of abscess and that I'd take her to the vet the next day. But that night she started to look a lot worse so I took her temperature and it was 105.6, so I figured I needed to take her to the emergency place to get her something to bring it down. They confirmed that it was an abscess and gave her a shot and some rimadyl and clavamox.

That night she threw up twice. Then the next day she looked a lot better, acting more normal. But then today, she was outside and when I came to open the door to let her in she backed up and acted almost scared of me and didn't want to come inside. I finally got her inside and she went to her cage. Then about 5 minutes later, she bolted out of her cage toward the chair I was in and started weirdly running around and falling sideways and slobbering. She was convulsing slightly and her eyes just looked really weird and dazed. This lasted for about 30 seconds. Then she stood up and kept backing into me, heart racing, breathing heard and looking around strangely. I'm almost positive it was a seizure.

So, I've noticed that the side effects of rimadyl are seizures and some places online say to take them off if this happens. I took her to the vet right after and they said it might have been a seizure but he didn't know. And he said he was almost certain that it was unrelated to the meds and abscess. He just said if it happens again bring her in and he'd test her

So, I'm wondering if I should take her off the meds or something. It was really weird and I've never seen her do anything like that. I'm just looking for some advice. Sorry for the novel, but I wanted to get the whole story to you. Thanks for the help.
[notify]
Shiver Me- Timbers- "Charlie"

My Little Dog, a- heartbeat at my- feet.<3
 
 
Barked: Wed Feb 20, '13 2:53pm PST 
This does in fact sound like it was a seizure. Unfortunately, if she hasn't had prior seizure activity, it does also sound like a reaction to her meds. I would talk to the Vet about changing her meds to something else, or taking her off of them. Do NOT take her off the meds on your own as you could make things worse depending on how you go about it. In fact.. I would probably get a second opinion from another Vet and talk to them about it and see what they say.

In the instance that she has another seizure, try to stay calm, and give her some space unless she comes to you. Many dogs are disoriented and scared during and after a seizure, and stressing them out further(by trying to calm them, or stop movement if they're on their feet, or even petting) can make seizures last longer, or even turn into clusters. You can give a little vanilla ice cream or honey afterward to help balance out the blood sugar levels once again as well.

I would definitely go to another Vet for another opinion though, as it sounds like this Vet is taking the 'wait and see' game. Which, I mean, it can be if it has no cause, but if she had seizure activity while on meds that she hasn't been on before, that suggests a reaction to the meds, and action should be taken by the Vet to help you remove the meds and either find other meds that can help with the health problem, or do testing, etc.
[notify]
Quincy

We don't doodle!
 
 
Barked: Wed Feb 20, '13 3:01pm PST 
Rimadyl can be a very dangerous drug in certain breeds, Labradors are especially sensitive! They can die from as little as ONE DOSE from liver failure, a symptom of which can be seizures. I am not sure where ridgebacks fall in their sensitivity to it, maybe googling would help??
There are literally hundreds of drugs which provide the same results...I, too would find another vet for a second opinion and meanwhile NOT give the Rimadyl. It is for pain and anti-inflammation so she will be fine without it until you can discuss it with another veterinarian.
Good luck.
[notify]